Chemotherapy and Hearing Loss: How Radiation Treatment Can Have An Effect On Your Hearing

Chemotherapy affects different people differently, but it is never nice. One of the reasons for this different effect is that there are over 100 different drugs used.

Each of those drugs can cause side effects. You should have discussions with your cancer care team to discuss the side effects before the treatment starts. They know which drug you are being prescribed and what that is likely to do to you.

You can, of course, do some research yourself but be aware that the internet almost always shows the worst case scenario. Remember that most people don’t actually experience every single side effect that exists for a particular drug.

Additionally, many people only have mild side effects, even if they have many. Although going through chemotherapy is always unpleasant, remember that most side effects are temporary.

As soon as your treatment finishes, therefore, they will start to reduce and you can also be prescribed medication to reduce the effects. However, if you are worried about your side effects, speak to your physician.

What is it about chemotherapy that causes side effects? The goal of chemotherapy is to damage any dividing cells. A cancer cell divides at a higher rate than a healthy cell. Through chemo, the aim is to destroy those cells.

Unfortunately, some of the healthy cells have to divide quickly too, and these then also get destroyed. Some of these cells supply our hair, skin and nails for instance. However, as soon as chemo stops, these cells will start to recover.

The bone marrow, nerves, the digestive system and the mouth are often affected by chemotherapy. You should be given information about how to cope with these side effects by your physician.

As said, sometimes, the nerves are affected too. More often than not, it is only the nerves in the hands and feet that are affected. Numbness is quite common, as are pins and needles. Nerves take a long time to recover, which is why these side effects can take a long time to go.

However, remember that however gradual, the improvement will be noticeable. Finally, your hearing may be affected due to nerve damage too. Luckily, this should also improve after your treatment ends.

However, this is one of the side effects that you must inform your physician about straight away. Unfortunately, chemotherapy induced hearing loss can be more permanent, which is why your physician may want to change your drugs or lower your dosage.

Leave a Comment